Reply To: Six Weeks Off of IVIG – Hoping For Remission
From what I understand, IG has a long half-life, which means the length of time it takes for half of it to leave your system. Drugs with short half-lives (Xanax, for instance) can cause severe withdrawal symptoms because they leave your system so quickly once you stop using them. Because it leaves your system so slowly, IG basically tapers itself down gradually. I won’t really know how I am doing off of it (absent any significant increase in numbness or weakness) until I am tested in April.
Different neurologists have different philosophies when it comes to cutting back on the IG. Mine stops his patients cold turkey and lets the IG taper itself. I am fortunate that I reacted very well to the IG therapy and made steady improvement over the two years of treatment. As long as I continued to improve, my neurologist kept me on the IG. He told me from the beginning that once I plateaued he would take me off to see if I could maintain my condition without the IG. That is where I am at now.